Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Buffalo, NY

April 13, 2006Genesee County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Apr 13, 2006, 6:13 PM EDT for Genesee County, New York. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 6:13 PM EDT (22:13 UTC)
Expired
Apr 13, 2006, 7:02 PM EDT
In force
49 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 58 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:30 PM EDTHAIL 2Batavia, NYBIG CLUMPS - LIKE SNOWBALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 132213
SVRBUF
NYC037-132315-
/O.NEW.KBUF.SV.W.0006.060413T2213Z-060413T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
613 PM EDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN WESTERN NEW YORK

* UNTIL 715 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BATAVIA...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LE ROY BY 640 PM EDT...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4304 7791 4301 7792 4296 7790 4295 7794
      4292 7793 4289 7797 4287 7797 4288 7812
      4296 7837 4312 7829

$$

TJP
2 follow-up statements
000 
WWUS51 KBUF 132234
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
633 PM EDT THU APR 13 2006

NYC037-132315-
/O.CON.KBUF.SV.W.0006.000000T0000Z-060413T2315Z/
GENESEE NY-
633 PM EDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR GENESEE COUNTY...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LE ROY...MOVING EAST AT 25 MPH.

LAT...LON 4304 7791 4301 7792 4296 7790 4295 7794
      4292 7793 4289 7797 4287 7797 4288 7812
      4296 7837 4312 7829

$$

APB
000 
WWUS51 KBUF 132302
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
702 PM EDT THU APR 13 2006

NYC037-132312-
/O.CAN.KBUF.SV.W.0006.000000T0000Z-060413T2315Z/
GENESEE NY-
702 PM EDT THU APR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR GENESEE COUNTY IS CANCELLED...

AT 702 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE 
THUNDERSTORM HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4304 7791 4301 7792 4296 7790 4295 7794
      4292 7793 4289 7797 4287 7797 4288 7812
      4296 7837 4312 7829

$$

APB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:35 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 13, 3:35 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 PM EDT THU APR 13 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

FIRST SHOT OF DIURNALLY-DRIVEN CONVECTION ASSOCIATED WITH THE
COLD POOL ALOFT HAS JUST ABOUT EXITED THE FORECAST AREA AT THIS
TIME...WITH THE LAST OF THIS ACTIVITY STRETCHING ALONG AN AXIS FROM
ALLEGANY COUNTY TO THE EASTERN FINGER LAKES REGION. WHILE THIS AREA
OF SHRA/TSRA SHOULD THUS BE A NON-FACTOR IN THE NEW FORECAST
PACKAGE...WE WILL HAVE TO KEEP AN EYE ON THE NEW ROUND OF ACTIVITY
THAT HAS FIRED JUST TO THE NORTHWEST OF LAKE ONTARIO. THIS ACTIVITY
IS DRIFTING EAST-SOUTHEAST...AND WOULD AFFECT AREAS SOUTH OF THE
LAKE IF IT MANAGES TO SURVIVE THE TRIP. WILL MONITOR RADAR TRENDS
CLOSELY AND INCLUDE LOW POPS FOR THIS EVENING IF NEEDED...WITH ANY
CONVECTION DYING OUT QUICKLY AROUND SUNSET WITH THE LOSS OF DIURNAL
HEATING.

OUR ATTENTION WILL THEN TURN TO AN UPPER-LEVEL IMPULSE CURRENTLY
OVER THE DAKOTAS...WHICH IS EXPECTED TO DRIFT EAST SOUTHEAST TO THE
EASTERN GREAT LAKES BY 12Z FRIDAY. THIS FEATURE IS EXPECTED TO DRIFT
EAST ACROSS NEW YORK STATE FRIDAY...WITH AN ASSOCIATED WEAK SURFACE
REFLECTION DEVELOPING AND ALSO SLIDING EAST ALONG THE NY/PA BORDER.
GOOD LIFT FROM THE COMBINATION OF THE SHORTWAVE AND DECENT WARM AIR
ADVECTION AHEAD OF THE SURFACE WAVE WILL LEAD TO A STRONG LIKELIHOOD
OF SHOWERS ACROSS MOST OF THE AREA TOMORROW...AND EVEN A CHANCE OF
SOME THUNDER NEAR THE NY/PA BORDER AS 850 MB LIS GO NEGATIVE. WILL
RESERVE THE HIGHEST (CATEGORICAL) POPS FOR AREAS SOUTH OF LAKE
ONTARIO FRIDAY...ALONG WITH A SOMEWHAT SLOWER ONSET/ENDING OF PRECIP
AS THE SHORT TERM MODELS HAVE CONTINUED THEIR SLOWING TREND FROM
YESTERDAY. EVEN WITH THIS CHANGE...STILL EXPECT THE PRECIP TO END
PRETTY QUICKLY FROM WEST TO EAST DURING FRIDAY EVENING AS THE
SURFACE WAVE PULLS EAST TO NEW ENGLAND.

BY THE TIME WE GET INTO SATURDAY MORNING...EXPECT ENOUGH LOW-LEVEL
DRY ADVECTION TO TURN SKIES AT LEAST PARTLY CLOUDY ACROSS MOST
OF THE AREA. THE EXCEPTION WILL BE ACROSS THE NORTH COUNTRY...WHICH
WILL REMAIN MOSTLY CLOUDY INTO THE MORNING. A STRONG SHORTWAVE
MOVING THROUGH THE CYCLONIC FLOW ALOFT SHOULD RESULT IN AT LEAST A
CHANCE OF SHOWERS FROM THE FAR EASTERN FINGER LAKES EASTWARD...WITH
DRIER CONDITIONS EXPECTED TO PREVAIL FURTHER WEST. ANY SHOWER
ACTIVITY THAT DOES OCCUR SHOULD DIE OUT DURING THE EVENING WITH THE
DEPARTURE OF THE SHORTWAVE...AND THE LOSS OF DIURNAL HEATING.

FOR SATURDAY NIGHT AND SUNDAY...THERE REMAINS A LOT OF CONFLICTING
INFORMATION IN THE GUIDANCE WITH REGARDS TO THE NEXT LOW PRESSURE
SYSTEM/UPPER LOW EXPECTED TO WORK INTO THE OHIO VALLEY. THE NAM IS
MUCH SLOWER/FURTHER SOUTH WITH THIS SYSTEM AND KEEPS THE AREA
DRY...WHILE THE FASTER/FURTHER NORTH GFS CONTINUES TO GENERATE SOME
PRECIP ACROSS WESTERN NY DURING THE SUNDAY/SUNDAY NIGHT. GIVEN THESE
DIFFERENCES...CURRENT FORECAST CONTINUITY...AND THE FACT THAT THE
GFS HAS BEEN FAIRLY CONSISTENT WITH THIS SYSTEM...WILL LEAN CLOSER
TO THE GFS SOLUTION FOR NOW AND CONTINUE TO INDICATE CHC POPS SOUTH
AND WEST OF ROCHESTER...WITH THE REST OF THE AREA REMAINING DRY.
LATER SHIFTS CAN FINE-TUNE THE FORECAST FOR THIS PERIOD FURTHER AS
THE FORECAST PICTURE BECOMES A LITTLE LESS MUDDLED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

FOR THE MOST PART THIS PERIOD SHOULD FEATURE MAINLY DRY WEATHER
WITH NEAR NORMAL OR SLIGHTLY ABOVE NORMAL TEMPERATURES.

UPPER LOW OFF THE NEW ENGLAND COAST WITH A RIDGE IN THE MIDDLE OF
THE COUNTRY AT THE START OF THE PERIOD WILL KEEP THE AREA IN A
GENERALLY NORTHWEST FLOW ALOFT. THIS PATTERN PERSISTS INTO TUESDAY
WITH THE UPPER RIDGE EVENTUALLY CRESTING OVER WESTERN AND CENTRAL
NEW YORK WEDNESDAY. RIDGE SHIFTING EAST OF THE AREA THURSDAY AS GFS
SUGGESTING AN UPPER LOW DEVELOPING INTO THE UPPER MIDWEST AND OHIO
VALLEY. UPPER LOW OFF THE NEW ENGLAND COAST MAY BE FAR ENOUGH EAST
TO KEEP THE AREA PRECIPITATION FREE. IF UPPER LOW POSITION OF GFS
IS CORRECT THURSDAY MAY BE THE BEST CHANCES FOR PRECIPITATION
ACROSS THE AREA DURING THE PERIOD.

HPC GUIDANCE TEMPERATURES GENERALLY FOLLOWED KEEPING THE AREA IN A
NEAR NORMAL OR SLIGHTLY ABOVE NORMAL TEMPERATURE PATTERN.

&&

.AVIATION...

CONVECTION ASSOCIATED WITH COLD (500 MB TEMPERATURES NEAR -25C)
UPPER TROUGH OCCURRING THIS AFTERNOON ACROSS THE FINGER LAKES WILL
CONTINUE TO SLIDE EAST THE REST OF THE AFTERNOON. FREEZING LEVELS
OFF 12Z KBUF SOUNDING AROUND 7K GIVE THE POTENTIAL FOR ISOLATED HAIL
IN THE STRONGER THUNDERSTORM CELLS. THIS HAS ALREADY OCCURRED
EARLIER IN THE DAY WEST OF ROCHESTER WITH REPORTS OF HALF INCH
DIAMETER HAIL COVERING THE GROUND JUST NORTH OF BUFFALO. EXPECT THE
CONVECTION TO DIMINISH QUICKLY AFTER SUNSET.

SHORTWAVE CURRENTLY PRODUCING CONVECTION ACROSS THE WESTERN GREAT
LAKES...PER WATER VAPOR IMAGERY WILL DROP ACROSS THE LOWER GREAT
LAKES LATE TONIGHT/FRIDAY MORNING BRINGING MORE SHOWERS TO THE
AREA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...JJR
LONG TERM...TMA
AVIATION...TMA
Hazardous weather outlook, Apr 13, 4:00 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
400 AM EDT THU APR 13 2006

NYZ001>008-010>014-019>021-085-140800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
400 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-140800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
400 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:15 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus30 min
Apr 13, 5:50 PM EDTSpecial Marine WarningBUF55 min
Apr 13, 5:58 PM EDTSevere Thunderstorm WarningBUFWayne62 min
Apr 13, 6:16 PM EDTSevere Thunderstorm WarningBUFMonroe59 min
Apr 13, 6:37 PM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming34 min
Apr 13, 6:42 PM EDTTornado WarningBUFMonroe26 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.